Oklahoma, 2019

Tornado and Hail in Oklahoma, May 22, 2019

May 22, 2019 · NWS OUN · 6 events in 5 counties and zones

Unstable conditions again led to thunderstorm development with hail across parts of Texas and southwest Oklahoma and hail and tornadoes across eastern Oklahoma on the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Unstable conditions again led to thunderstorm development with hail across parts of Texas and southwest Oklahoma and hail and tornadoes across eastern Oklahoma on the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 22, 2:22 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, May 22, 2:22 PM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Norman OK
322 PM CDT Wed May 22 2019

.DISCUSSION...
Scattered strong to severe thunderstorms are developing this
afternoon, mainly along better moisture return over western north
Texas and southwestern Oklahoma. Other storms are attempting to
develop over central Oklahoma near Shawnee and Pauls Valley.
Instability and shear will certainly favor supercell structures.
The strongest storms will be capable of producing: golf ball to
baseball sized hail, damaging winds to 70 mph, and tornadoes
(perhaps strong). By mid to late evening and overnight, it's
possible that a more concentrated area of storms may impact parts
of north central Oklahoma, which will increase the risk of more
flooding. A flood watch was issued earlier today to address this
possibility.

Late tonight into Thursday, better moisture return will occur over
northern parts of the Texas Panhandle. As a trough/low over the
southwest moves north and northeast Thursday, thunderstorms will
develop along a dryline across the Oklahoma and Texas panhandles.
Severe storms should move off the dryline and into parts of
western Oklahoma late Thursday afternoon and night. Supercells
will be possible with a risk of large hail and damaging winds, and
perhaps more flooding rainfall.

The center of a mid level ridge over the southeastern United States
may keep parts of eastern and southern Oklahoma relatively dry
Friday through Sunday. Meanwhile, afternoon and evening storms
will form to our west each day and impact western and northern
Oklahoma & western north Texas during the evening and overnight.

Another strong trough may approach the southern Plains early next
week. This would bring a better chance of widespread showers and
storms to a large part of Oklahoma and north Texas. Flooding and
severe weather is possible.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  71  83  70  83 /  40  20  20  20
Hobart OK         70  81  69  82 /  10  30  50  50
Wichita Falls TX  72  86  71  86 /  10  10  20  20
Gage OK           66  78  63  76 /  30  40  60  60
Ponca City OK     67  82  70  81 /  70  40  30  50
Durant OK         73  86  71  85 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Thursday morning for OKZ007-008-012-013-
     018>020-024>030.

TX...None.
&&
Hazardous weather outlook, May 22, 12:57 PM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
157 PM CDT Wed May 22 2019

OKZ004>048-050>052-TXZ083>090-231900-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
157 PM CDT Wed May 22 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This afternoon and tonight...

.Thunderstorms...
There is an enhanced risk of severe thunderstorms across parts of
central and north central Oklahoma. There is also a slight risk
of severe thunderstorms across most of southwest and central
Oklahoma and a small portion of western north Texas.

Moisture return this afternoon and evening may result in widely
scattered showers and thunderstorms. If storms develop, they will
be in an environment favorable for supercells. The strongest
storms will be capable of producing golf ball to baseball sized
hail, damaging winds to 70 mph, and tornadoes. By mid to late
evening, most of the storms that form will be confined to northern
Oklahoma.

.Heavy Rainfall and Flooding...
Additional rainfall may cause flooding due to extremely saturated
soils across the region and any residual flooding ongoing from
rainfall earlier this week.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across
western north Texas, southern, central, and northern Oklahoma
should prepare for severe weather operations Wednesday afternoon
into Wednesday evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
There is a risk of severe thunderstorms across parts of northern
and western Oklahoma and western north Texas Thursday as well as
Friday across parts of northern Oklahoma. The most likely time
for severe storms on Thursday will be during the evening and
overnight.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 22, 2:35 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
335 PM CDT Wed May 22 2019

OKZ023-222100-
Caddo OK-
335 PM CDT Wed May 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR southern Caddo County Until 400
PM CDT...

AT 334 PM CDT, a strong thunderstorm was located 5 miles north of
Boone, moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Anadarko, Apache, Binger, Fort Cobb, Gracemont, Lookeba, Albert,
Boone, Lake Chickasha, Fort Cobb Reservoir, northern Lake Ellsworth
and Stecker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3538 9839 3524 9809 3517 9809 3485 9836
      3485 9837 3492 9857
TIME...MOT...LOC 2034Z 204DEG 35KT 3498 9844

03
Special weather statement, May 22, 2:43 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
343 PM CDT Wed May 22 2019

OKZ028-030-031-042-222130-
Pottawatomie OK-Pontotoc OK-McClain OK-Seminole OK-
343 PM CDT Wed May 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR south central Pottawatomie...
northwestern Pontotoc...eastern McClain and southern Seminole
Counties Until 430 PM CDT...

AT 341 PM CDT, a strong thunderstorm was located 5 miles southeast of
Asher, moving northeast at 40 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Seminole, Konawa, Maud, Earlsboro, Bowlegs, Asher, St. Louis, Lima
and Harjo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3485 9675 3491 9699 3533 9681 3522 9651
TIME...MOT...LOC 2041Z 204DEG 35KT 3493 9686

03
Special weather statement, May 22, 2:49 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
349 PM CDT Wed May 22 2019

OKZ037-038-044-222115-
Tillman OK-Cotton OK-Comanche OK-
349 PM CDT Wed May 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR central Tillman...west central
Cotton and southwestern Comanche Counties Until 415 PM CDT...

AT 348 PM CDT, a strong thunderstorm was located near Hollister,
moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Chattanooga, Faxon, Hollister and Loveland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3426 9903 3459 9889 3457 9869 3449 9850
      3418 9883
TIME...MOT...LOC 2048Z 204DEG 29KT 3430 9889

BRB
Special weather statement, May 22, 2:52 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
352 PM CDT Wed May 22 2019

OKZ018-019-222145-
Kingfisher OK-Logan OK-
352 PM CDT Wed May 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR eastern Kingfisher and
northwestern Logan Counties Until 445 PM CDT...

AT 350 PM CDT, a strong thunderstorm was located 6 miles northwest of
Cashion, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Crescent, Marshall and Lovell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3580 9770 3582 9785 3616 9775 3616 9739
TIME...MOT...LOC 2050Z 206DEG 31KT 3585 9777

03
Special weather statement, May 22, 3:06 PM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
406 PM CDT Wed May 22 2019

TXZ088-222130-
Baylor TX-
406 PM CDT Wed May 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR eastern Baylor County Until 430
PM CDT...

AT 405 PM CDT, a strong thunderstorm was located 4 miles east of
Seymour, moving northeast at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Seymour, eastern Lake Kemp, Mabelle and Lake Diversion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3353 9929 3383 9920 3383 9895 3369 9895
      3347 9913
TIME...MOT...LOC 2105Z 209DEG 31KT 3357 9918

BRB
Special weather statement, May 22, 3:14 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
414 PM CDT Wed May 22 2019

OKZ035-037-038-222145-
Kiowa OK-Tillman OK-Comanche OK-
414 PM CDT Wed May 22 2019

...SIGNIFICANT WEATHER ADVISORY FOR south central Kiowa...
northeastern Tillman and northwestern Comanche Counties Until 445 PM
CDT...

AT 413 PM CDT, a strong thunderstorm was located 9 miles south of
Indiahoma, moving north at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

Locations impacted include...
Cache, Indiahoma, southwestern Fort Sill, Wichita Mountains Wildlife
Refuge, Mount Scott, Doris Campground and The Visitor Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3442 9875 3445 9894 3485 9883 3476 9852
TIME...MOT...LOC 2113Z 198DEG 28KT 3449 9881

BRB

The radar

The Norman radar (KTLX), 74 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 tornado. Local standard time, as filed.

Tornado, Seminole

When
May 22, 3:29 PM CST to 3:31 PM CST
Where
Seminole County, 1.42 mi NNW of Cromwell to 1.42 mi NNE of Cromwell
Rating
EF1
Path length
1 mi
Path width
50 yd
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.358, -96.462

A tornado was observed crossing State Highway 56 just north of Cromwell. Trees were snapped and an outbuilding suffered roof damage. The last known damage occurred just west of the Seminole-Okfuskee County line.

Hail, Garfield

When
May 22, 5:59 PM CST
Where
Garfield County, Covington
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.310, -97.590

Hail, Tillman

When
May 22, 6:15 PM CST
Where
Tillman County, 0.69 mi N of Hollister
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
34.350, -98.870

Hail, Noble

When
May 22, 6:40 PM CST
Where
Noble County, 6.11 mi E of Red Rock
Measured
0.88 in hail
Reported by
Public
Coordinates
36.460, -97.070

Hail, Payne

When
May 22, 7:05 PM CST
Where
Payne County, 2.15 mi NNW of (Swo)stillwater Airport
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.190, -97.100

Hail, Payne

When
May 22, 7:45 PM CST
Where
Payne County, (Swo)stillwater Airport
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
36.160, -97.090

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyThe tornado archive for Oklahoma, 2019Warnings in Oklahoma, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830376, 827359, 827360, 827361, 827362, 827363.